I am confused, please help me

by Tracy
(UK)

I am a 45 year old woman and was on the Mirena coil for 2 years. During this time my periods lasted around 14 - 16 days albeit light & dischargy and more inconvenient than anything. I therefore took the decision in January to have it removed to see if it made a difference as it was affecting my self confidence and relationship.

The first 2 months (Jan & Feb 10) were great, 28 days and lasted 4 days... then nothing! I was told by the doc I was on the start of the menopause having had the blood test to confirm it.

I was not happy with this and on the advice of my kineseologist we decided to try Serenity (14 days off, 14 days on). Within 9 days of taking the cream I had a really heavy period which lasted for 7 days. I was assured this was normal as it was "clearing out". I stopped the cream immediately and restarted it exactly 14 days later. I have only been taking the cream for 7 days and to my amazement I have started another period already!

Please could you advise if this is normal and as it is so erratic I am totally confused when I should and shouldn't be taking and restarting the cream. Any info would be greatly appreciated.

I am also thinking of trying your cream instead. How do you accurately measure the cream? Many thanks for your anticpated help.

Comments for I am confused, please help me

Click here to add your own comments

Aug 12, 2010
I am confused, please help me
by: Wray

Hi Tracy I'm pleased you had the Mirena removed, I'm not in favour of synthetic contraceptives. A far safer and as effective alternative is the copper T IUD, it leaks no progestin into the body. As you are 45 you could well be in P-M, for more info please see our page on Peri-menopause. This can start 5-10 years before menopause, which on average occurs at age 51. The heavy bleeding you had is normal, specially as you had the Mirena removed. The lining had built up and was now cleaning out. Progesterone can upset the cycle too, it can be delayed or come early. It normally settles down within a cycle or two, sometimes longer. If your cycle was normally 28 days then the 14 days on and 14 days off the cream is fine. But if it was longer or shorter than this, you should try to follow it. For more info please see this page on How to use progesterone cream. If you are in P-M as the doctor suspects, cycles do become very erratic and impossible to follow. I then recommend using the cream daily. There's info about this on the P-M page I gave you above. But in your case I suspect it was the progesterone causing the upset and not your cycles changing, this normally occurs nearer menopause. I also recommend between 100-200mg/day, progesterone should always be used dependant on symptoms and not on 'dose'. The more severe they are, the more progesterone is needed. It's easy enough to reduce the amount when symptoms abate. Please remember that stress drops levels sharply, so use more if stressed. Measuring the cream can be done with a kitchen measuring set, this normally comes in 1ml up to 5ml or 1/8, 1/4 tsp etc. But it doesn't have to be accurate, as it's the symptoms one goes by not the dose. If you consider using our cream please remember it's stronger, 1ml contains 33.3mg progesterone, the Serenity contains 21mg. So using the same amount of cream means you will be getting about 57% more progesterone. You don't mention any symptoms of oestrogen excess, but please see this web page on Oestrogen Dominance before you change. Take care Wray

Aug 18, 2010
Thank you
by: Tracy

Hi Wray, thank you for your advice and info, much appreciated.

I forgot to mention that I was diagnosed with an over active thyroid back in 2002. I was put on Carbimizole and eventually in 2008 had radio active iodine treatment, after which as was expected I went under active and was put on 100mg thyroxine per day. I have been on this dose for 2 years now and my thyroid levels have been stable.

On the advice of my GP I had a blood test taken 1 month after starting the cream. I had the results yesterday and to my horror my TSH level has shot up from 1.32 to 8.71. My GP wants to increase my thyroxine to 125mg but I don't know what to do and would appreciate your advice as to whether you feel this hike in TSH level could be due to the progesterone cream. I would be grateful if you could give me your opinion as to what is going on and what I should do please. I am due to start my cream again on Sunday (day 14).

I also have mild liver strain (possible Primary Biliary Chlorosis) and have been prescribed 500mg Ursodeoxycholicacid and my levels appear relatively stable and unaffected. I also have Reynauds so lots going on!!

Thank you in anticipation on some help regarding my thyroid.

Aug 23, 2010
Thank you
by: Wray

Hi Tracy I'm always appalled when I hear of radio active iodine treatment, as inevitably it becomes underactive and thyroxine is given. Did you get a chance to read the page on oestrogen dominance I gave you? As that explains about the stimulatory affect progesterone has on oestrogen. Oestrogen slows the thyroid, hence your TSH has gone up. I'm not sure how much progesterone you are using, but it doesn't sound enough. I recommend between 100-200mg/day, this usually hastens the symptoms of oestrogen excess. I really don't believe you need more thyroxine at this stage, your thyroid can manage without it for a few days! Unless your symptoms become impossible of course. It's very interesting but the ratio of female to male in primary biliary cirrhosis is at least 9:1 and more women get Raynaud's than men, about 8% as compared to 5%. In every so called 'autoimmune' disease the ratio of women to men is far greater. Whenever I see ratios like this I immediately think of excess oestrogen, we make far more than men. It's a known initiator of inflammation and is high in all inflammatory diseases. Oestrogen also constricts smooth muscle, so would adversely affect the Raynaud's, progesterone is a vasodilator, so could help. Progesterone could possibly help the PBC as it increases bilary output of cholesterol, please see here. But I believe you are very short of taurine. This amino acid is a potent antioxidant and is vital for the liver to make bile. A non-invasive marker of liver damage is to check the urinary excretion of taurine. Please see
here, here and here. Take care Wray

Click here to add your own comments

Join in and write your own page! It's easy to do. How? Simply click here to return to Progesterone faq.


Search over 7,500 pages on this site...